Skip to main content Accessibility help

A General Asymptotic Scheme for the Analysis of Partition Statistics



We consider statistical properties of random integer partitions. In order to compute means, variances and higher moments of various partition statistics, one often has to study generating functions of the form P(x)F(x), where P(x) is the generating function for the number of partitions. In this paper, we show how asymptotic expansions can be obtained in a quasi-automatic way from expansions of F(x) around x = 1, which parallels the classical singularity analysis of Flajolet and Odlyzko in many ways. Numerous examples from the literature, as well as some new statistics, are treated via this methodology. In addition, we show how to compute further terms in the asymptotic expansions of previously studied partition statistics.



Hide All
[1]Andrews, G. E. (1998) The Theory of Partitions, Cambridge Mathematical Library, Cambridge University Press.
[2]Apostol, T. M. (1990) Modular Functions and Dirichlet Series in Number Theory, second edition, Vol. 41 of Graduate Texts in Mathematics, Springer.
[3]Brennan, C., Knopfmacher, A. and Wagner, S. (2008) The distribution of ascents of size d or more in partitions of n. Combin. Probab. Comput. 17 495509.
[4]Corteel, S., Pittel, B., Savage, C. and Wilf, H. (1999) On the multiplicity of parts in a random partition. Random Struct. Alg. 14 185197.
[5]Erdős, P. and Lehner, J. (1941) The distribution of the number of summands in the partitions of a positive integer. Duke Math. J. 8 335345.
[6]Flajolet, P., Gourdon, X. and Dumas, P. (1995) Mellin transforms and asymptotics: Harmonic sums. Theoret. Comput. Sci. 144 358.
[7]Flajolet, P. and Odlyzko, A. (1990) Singularity analysis of generating functions. SIAM J. Discrete Math. 3 216240.
[8]Flajolet, P. and Sedgewick, R. (2009) Analytic Combinatorics, Cambridge University Press.
[9]Goh, W. M. Y. and Schmutz, E. (1995) The number of distinct part sizes in a random integer partition. J. Combin. Theory Ser. A 69 149158.
[10]Grabner, P. J. and Knopfmacher, A. (2006) Analysis of some new partition statistics. Ramanujan J. 12 439454.
[11]Han, G.-N. (2008) An explicit expansion formula for the powers of the Euler product in terms of partition hook lengths. arXiv:0804.1849v3 [math.CO]
[12]Husimi, K. (1938) Partitio numerorum as occurring in a problem of nuclear physics. In Proc. Physico-Mathematical Society of Japan 20 912925.
[13]Hwang, H.-K. and Yeh, Y.-N. (1997) Measures of distinctness for random partitions and compositions of an integer. Adv. Appl. Math. 19 378414.
[14]Kessler, I. and Livingston, M. (1976) The expected number of parts in a partition of n. Monatsh. Math. 81 203212.
[15]Knopfmacher, A. and Munagi, A. O. (2009) Successions in integer partitions. Ramanujan J. 18 239255.
[16]Knopfmacher, A. and Warlimont, R. (2006) Gaps in integer partitions. Util. Math. 71 257267.
[17]Mutafchiev, L. R. (2005) On the maximal multiplicity of parts in a random integer partition. Rama-nu-jan J. 9 305316.
[18]Rademacher, H. (1973) Topics in Analytic Number Theory (Grosswald, E., Lehner, J. and Newman, M., eds), Vol. 169 of Die Grundlehren der Mathematischen Wissenschaften, Springer.
[19]Ralaivaosaona, D. (2012) On the distribution of multiplicities in integer partitions. Ann. Combin. 16 871889.
[20]Richmond, L. B. (1974/75) The moments of partitions I. Acta Arith. 26 411425.
[21]Stanley, R. P. (1997) Enumerative Combinatorics 1, Vol. 49 of Cambridge Studies in Advanced Mathematics, Cambridge University Press.
[22]Szekeres, G. (1990) Asymptotic distribution of partitions by number and size of parts. In Number Theory I: Budapest 1987, Vol. 51 of Colloq. Math. Soc. János Bolyai, North-Holland, pp. 527538.
[23]Szpankowski, W. (2001) Average Case Analysis of Algorithms on Sequences, Wiley-Interscience Series in Discrete Mathematics and Optimization, Wiley-Interscience.
[24]Wagner, S. (2006) A class of trees and its Wiener index. Acta Appl. Math. 91 119132.
[25]Wagner, S. (2009) On the distribution of the longest run in number partitions. Ramanujan J. 20 189206.
[26]Wagner, S. (2011) Limit distributions of smallest gap and largest repeated part in integer partitions. Ramanujan J. 25 229246.
[27]Watson, G. N. (1995) A Treatise on the Theory of Bessel Functions, Cambridge Mathematical Library. Cambridge University Press. Reprint of the second (1944) edition.


Related content

Powered by UNSILO

A General Asymptotic Scheme for the Analysis of Partition Statistics



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.